Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

152 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes facial swelling and a gray discoloration at the tooth extraction site?

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 16970 Questions

default
Posted on Mon, 6 Aug 2018 in Ear, Nose and Throat Problems
Question: Hi - I had a wisdom tooth extracted on Tuesday (upper) which has left me with some lower facial swelling, not serious. However, the skin at swelling site looks as though I smeared a newspaper over it, has a gray tone; was wondering what is causing this. I'm a 60 year old female with no known health problems. Thank-you.
doctor
Answered by Dr. T Chandrakant 26 minutes later
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

Brief Answer:
Pressure of edema can constrict blood vessels

Noted the history and understood the concerns.
Focused and clear picture would have helped me more; please post one.
The commonest cause I can think about the gray tone of the skin is the edema causing constriction of the blood vessels hence giving such an appearance.
But it is necessary to rule out internal developing abscess.
You must be taking some medicines which may mask the symptoms and signs.
Please also see whether the swelling is hard or soft.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. T Chandrakant 2 hours later
Thank-you for your quick answer. Not sophisticated enough computer user to post a picture, unfortunately. I don't take any meds, the swelling itself is soft. The site where tooth was removed seems to be healing well, but face still fairly sore from novacaine injections. Gray-toned area is about the size of silver dollar, from corner of mouth to jawline.
doctor
Answered by Dr. T Chandrakant 4 hours later
Brief Answer:
Better to consult a Doctor and get started on medications

Detailed Answer:
Thanks for your feedback.
Soreness is most probably due to inflammation or infection and usually not from Novacaine injection.
I think get started on an antibiotic and an anti-inflammatory medications after consulting a Doctor to get the problem solved and have an actual examination too.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. T Chandrakant 18 hours later
Hi! Went back to dentist today; he said internal bleeding from procedure went down a gap in facial muscles & sunk to lower area of face. No infection present. There was a rather large bone shard removed from gum; he said that this probably contributed to bleeding. Thank-you.
doctor
Answered by Dr. T Chandrakant 4 hours later

Thanks for your feedback.
Anti-inflammatory medicines will help.
Take care.

Hope I have answered your query. Let me know if I can assist you further.
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on